Iowa, 2023

High Wind and Strong Wind in Iowa, April 30, 2023

April 30, 2023 · NWS FSD · 11 events in 11 counties and zones

A strong wind gradient around a large upper level circulation resulted in widespread winds of 30 to 40 mph and gusts from 45 to 65 mph east of the James River.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong wind gradient around a large upper level circulation resulted in widespread winds of 30 to 40 mph and gusts from 45 to 65 mph east of the James River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 5:37 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 30, 5:37 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
637 AM CDT Sun Apr 30 2023

.SHORT TERM...(Today through Monday)
Issued at 342 AM CDT Sun Apr 30 2023

Key Messages:

1. Strong northwest winds are expected today with gusts up to around
45 mph. A Wind Advisory has been issued for locations along and east
of I-29. The Advisory is in effect from 10 am to 8 pm today.

2. High to Very High fire danger is expected today and tomorrow due
to the strong winds. The highest fire danger will lie along and east
of I-29.

3. After a stretch of below average temperatures, a warming trend is
expected for the middle of the week.

---------------------------------------------------------------------

Upper level low continues to spin over the Upper Midwest early this
morning, bringing a stronger jet streak down its backside over the
Northern Plains. This is resulting in strong northwest winds within
a greater cold air advection (CAA) regime continuing through the
forecast area today. Profiles will be unidirectional, allowing for
efficient mixing to take place. Although gusts are weaker up to the
20-30 mph range early this morning, expect gusts to quickly
strengthen by mid morning as mixing strengthens, with the strongest
gusts east of I-29. Gusts up to around 45 mph are expected for the
morning hours as the low level jet strengthens up to around 50 knots
before slowly waning throughout the afternoon hours. Have issued a
Wind Advisory for locations along and east of I-29 due to the strong
winds. The advisory goes into effect at 10 am and continues all the
way until 8 pm.

The other aspect from the wind will be fire weather concerns. More
details on this concern can be found in the fire weather discussion
below. High temperatures will warm to the 50s across the area today
with the warmest highs in the upper 50s occurring along and west of
the James River where sunny skies are expected. Lingering cloud
cover from the upper low off to the east will keep partly cloudy
skies east of I-29, keeping highs a bit cooler down to the low 50s.
Otherwise, winds will be weakening beneath clear skies during the
evening hours. While weaker, winds will still remain gusty
overnight. This will hold low temperatures in the 30s overnight.

The upper level low to the east will continue to occlude tomorrow,
stalling its progression. Back to the west, another upper low will
close off over the west coast. This will result in heightened upper
ridging between the two upper lows and create an Omega block
pattern. The forecast area will still reside on the backside of the
upper low spinning over the Midwest so will continue to see gusty
northwest winds up to around 30-35 mph as well as temperatures again
up to the 50s and possibly low 60s. With similar conditions in
place, Monday will be another potential fire danger day. More
details can be found in the fire weather discussion. Winds will be
slow to wane through the overnight hours as a surface ridge begins
to slide through the Northern Plains. Overnight lows will again fall
to the 30s.

.LONG TERM...(Tuesday through Saturday)
Issued at 342 AM CDT Sun Apr 30 2023

With an Omega block pattern in place, not a whole lot of change is
expected for the middle of the week. Temperatures will be on a
warming trend as the previously mentioned upper level ridging will
be slowly sliding east. This will push 850 mb temperatures to +3 to
+7 degrees C aloft on Tuesday. Mixing this to the surface will
result in high temperatures into the upper 50s and 60s.

Temperatures will further warm as 850 mb temperatures continue to
climb +7 to +13 degrees C aloft on Wednesday. A nice return to above
average temperatures is likely with highs spanning from the upper
60s in southwest Minnesota to perhaps up to around 80 degrees west
of the James River. Coupling these warm temperatures with mainly
clear skies and light southerly winds will make for a wonderful day
for outdoor activities! Weak warm air advection (WAA) ahead of a
weak wave may provide just enough lift to squeak out light showers
Wednesday night. Ensembles are a bit split on this possibility as
the Euro Ensemble shows a straight zero percent chance for a
hundredth of an inch of QPF. The Canadian ensemble is a little more
excited as it has a 10-20% chance for the same amount of QPF. The
GFS ensemble is the most excited with probabilities up to a 50-60%
chance for a hundredth of an inch. Given the spread amongst the
ensembles, have left model blended PoPs for Wednesday night.

The Omega blocking pattern begins to weaken towards the end of the
week, leaving broad troughiness over the west and east coasts. The
GFS ensemble supports this as it shows a broad 40-50% chance for the
probability for troughing over these regions. With broad ridging
over the central CONUS, high temperatures will remain near to above
average in the 60s and 70s with warmer lows bottoming out in the
upper 40s and 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 637 AM CDT Sun Apr 30 2023

Current satellite shows scattered MVFR stratus early this
morning. Should see this stratus continue to push southwards over
the next few hours.

A CU field is expected to develop this afternoon along with strong
northwest winds. Gusts up to 30-35 knots is expected but gusts may
reach as high as 40 knots east of I-29.

The CU field will dissipate by the evening hours, leaving mainly
clear skies for the overnight hours. Northwest winds will weaken
some but remain gusty through the overnight hours to end the TAF
period.

&&

.FIRE WEATHER...
Issued at 342 AM CDT Sun Apr 30 2023

Unlike yesterday, no rain showers are expected but lingering partly
cloudy skies will remain east of I-29. This will keep high
temperatures a touch cooler in the low to mid 50s thus slightly
increasing relative humidity (RH) values. Dew points will remain
steady in the 20s and 30s. RH is not near critical thresholds in
this area but with strong winds in place, very high fire danger is
expected. West of I-29, relative humidity will drop lower, closer to
critical thresholds, resulting in high fire danger. this is
supported by the latest NCAR FV3 ensemble as it shows RH dropping to
40-50% east of I-29 and down to 20-30% west of the James River
today. This falls in line with the HREF and NBM in keeping RH above
critical thresholds. While it will be close, BUFKIT soundings show a
stronger inversion above the top of the mixed layer west of the
James River, so am not expecting locations in this area to overmix
this afternoon. This should keep RH near to above critical
thresholds.

Fire danger will be on the table for Monday as northwest winds
remain gusty with gusts up to 30-35 mph expected. The strongest
gusts will occur along and east of I-29 where the strongest surface
pressure gradient will reside. RH will be lower than Sunday, down to
the 20s and 30s with the lowest RH located towards south central
South Dakota. This makes for an offset of strongest winds and lowest
RH. Despite this displacement, high to very high fire danger is once
again expected. The highest fire danger will reside east of I-29
where the strongest winds will lie.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for SDZ040-056-062-067-071.

MN...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...Meyers
FIRE WEATHER...Meyers
Hazardous weather outlook, Apr 30, 3:34 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 AM CDT Sun Apr 30 2023

SDZ038-050-052-053-057>060-063>065-068-069-010945-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
434 AM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds gusting 30 to 40 mph combined with dry air
will lead to high fire danger today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds and moderately dry air in the afternoon through early
evening will lead to high fire danger on Monday.

River flooding will continue primarily along the James River through
the end of the month.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-071-010945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
434 AM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds gusting up to around 45 mph combined with dry
air will lead to high to very high fire danger today. A Wind
Advisory has been issued from 10 am to 8 pm today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty northwest winds with gusts up to 30-35 mph along with
moderately dry air in the afternoon will contribute to high to very
high fire danger on Monday.

River flooding will continue primarily along the James River through
the end of the month.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ039-054-055-061-066-070-010945-
Kingsbury-Miner-Lake-McCook-Turner-Clay-
434 AM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds gusting 30 to 40 mph combined with dry air
will lead to high to very high fire danger today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty northwest winds with gusts up to 30 mpg along with moderately
dry air in the afternoon will contribute to high fire danger on
Monday.

River flooding will continue primarily along the James River through
the end of the month.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Buena Vista

When
April 30, 7:30 AM CST to 7:00 PM CST
Where
Buena Vista forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 56 mph at the Automated Weather Observing System site KSLB near Storm Lake and 55 mph at the Iowa Road Weather Information System site RSLI4 7 miles north-northeast of Storm Lake.

Strong Wind, Dickinson

When
April 30, 7:30 AM CST to 7:00 PM CST
Where
Dickinson forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Public
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 49 mph at a personal weather station in Terril, and 48 mph 3 miles south of Lake Park and 7 miles southwest of Milford.

Strong Wind, Cherokee

When
April 30, 8:00 AM CST to 5:30 PM CST
Where
Cherokee forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 45 mph at the Automated Weather Observing System site KCKP in Cherokee.

Strong Wind, Ida

When
April 30, 8:00 AM CST to 6:00 PM CST
Where
Ida forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Public
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 49 mph at a personal weather station in Battle Creek.

Strong Wind, Sioux

When
April 30, 8:00 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Department of Highways
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 54 mph at the Iowa Road Weather Informatoin System site RTNI4 1 mile west of Orange City and 46 mph at a personal weather station in Hawarden.

Strong Wind, Woodbury

When
April 30, 8:00 AM CST to 6:00 PM CST
Where
Woodbury forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 55 mph at the Automated Surface Observing System site KSUX near Sergeant Bluff and 50 mph at the Iowa Road Weather Information System site RSCI4 near Moville.

High Wind, Clay

When
April 30, 8:30 AM CST to 4:00 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Sustained winds periodically reached 40 to 45 mph with a peak gust of 60 mph at Automated Surface Observing System site KSPW near Spencer.

Strong Wind, Lyon

When
April 30, 9:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
AWOS
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 55 mph at the Automated Weather Observing System site KSHL near Sheldon and 56 mph near Magnolia.

Strong Wind, O'Brien

When
April 30, 9:00 AM CST to 6:00 PM CST
Where
O'Brien forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 55 mph at the Automated Weather Observing System site KSHL near Sheldon.

Strong Wind, Osceola

When
April 30, 9:00 AM CST to 5:00 PM CST
Where
Osceola forecast zone
Measured
29 kt (33 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Northwest winds were sustained for several hours between 30 and 35 mph at Iowa Road Weather Information System site RSYI4 near Sibley.

Strong Wind, Plymouth

When
April 30, 9:00 AM CST to 4:00 PM CST
Where
Plymouth forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 45 mph at the Automated Weather Observing System site KLRJ in Le Mars.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097697, 1097701, 1097700, 1097705, 1097706, 1097708, 1097698, 1097702, 1097703, 1097704, 1097707.